Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 26, NWS Honolulu, HI

October 1, 2014Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 1, 2014, 3:00 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2014, 3:00 PM HST (01:00 UTC)
Expired
Oct 1, 2014, 6:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 102 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2014-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1748 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2014-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1748 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

603 
WGHW50 PHFO 020100
FFWHFO
HIC003-020400-
/O.NEW.PHFO.FF.W.0026.141002T0100Z-141002T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
300 PM HST WED OCT 1 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 600 PM HST

* AT 248 PM HST...RADAR SHOWED AN AREA OF PERSISTENT HEAVY RAIN NEAR 
  MILILANI TOWN...OR ABOUT 13 MILES NORTHWEST OF HONOLULU. THE AREA 
  OF HEAVY RAIN WAS SLOWLY DRIFTING TO THE SOUTH. RAIN GAUGES AND 
  RADAR ESTIMATES INDICATE RAINFALL RATES OF OVER 4 INCHES PER HOUR 
  IN THIS AREA. EXCESSIVE RUNOFF IS LIKELY TO AFFECT THE H-2 AND H-1 
  CORRIDORS WITHIN THE WARNING AREA THROUGH THE LATE AFTERNOON
  COMMUTE. SIGNIFICANT ROAD FLOODING IS EXPECTED.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAHIAWA...WAIPAHU AND PEARL CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2152 15827 2156 15800 2131 15789 2128 15812

$$

JACOBSON
1 follow-up statement
594 
WGHW70 PHFO 020159
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
359 PM HST WED OCT 1 2014

HIC003-020208-
/O.CAN.PHFO.FF.W.0026.000000T0000Z-141002T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
359 PM HST WED OCT 1 2014

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS CANCELLED.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND WILL CONTINUE FOR ANOTHER HOUR OR TWO.

LAT...LON 2152 15827 2156 15800 2131 15789 2128 15812

$$

JACOBSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 10:21 AM HST, 4 hours 39 minutes earlier.

Area forecast discussion, Oct 1, 10:21 AM HST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1021 AM HST WED OCT 1 2014

.SYNOPSIS...
LOCALLY HEAVY RAINS WILL BE POSSIBLE ACROSS PARTS OF THE STATE
ONCE AGAIN THIS AFTERNOON...AS LIGHT WINDS COMBINE WITH A MOIST
AND MODERATELY UNSTABLE AIRMASS. A DRIER AND MORE STABLE AIRMASS
IS EXPECTED TO RETURN TO THE ISLANDS FROM TONIGHT THROUGH THE
END OF THE WEEK...THOUGH LIGHT WINDS AND MUGGY CONDITIONS WILL
CONTINUE AS A WEAK SURFACE HIGH PRESSURE RIDGE STAYS NEAR OR
JUST NORTH OF THE STATE.

&&

.DISCUSSION...
DRY CONDITIONS PREVAIL ACROSS THE MAIN HAWAIIAN ISLANDS THIS
MORNING...WITH RADAR ANIMATIONS AND RAIN GAUGE DATA SHOWING ONLY
ISOLATED VERY LIGHT AMOUNTS OVER LAND AREAS DURING THE PAST
SEVERAL HOURS. MOSTLY SUNNY SKIES PREVAIL ACROSS MOST OF THE
SMALLER ISLANDS...WHILE AREAS OF HIGH CLOUDINESS STREAM UP
FROM THE DEEP TROPICS ACROSS THE BIG ISLAND. SURFACE ANALYSIS
DEPICTS A RIDGE AXIS EXTENDING FROM THE NORTHEAST PACIFIC HIGH
SOUTHWESTWARD TO A COUPLE HUNDRED MILES NORTH OF KAUAI. ALOFT...
A MID/UPPER LEVEL LOW IS CENTERED NEAR 23N152W AND MOVING SLOWLY
EASTWARD...WITH A WEAK TROUGH EXTENDING WESTWARD ACROSS THE STATE.
THE 12Z LIHUE SOUNDING REMAINED QUITE MOIST AND UNSTABLE...WITH
A WELL ABOVE NORMAL PWAT OF 1.76 INCHES AND NO INVERSION PRESENT.
THE 12Z HILO SOUNDING WAS SOMEWHAT DRIER AND MORE STABLE...WITH
NEAR NORMAL PWAT OF 1.51 INCHES...AND A WEAK INVERSION DEVELOPING
NEAR 8000 FEET. MIMIC-TPW SATELLITE IMAGERY SHOWS A MOIST PLUME
LINGERING ACROSS THE CENTRAL AND WESTERN PARTS OF THE STATE...
WITH A SOMEWHAT DRIER AIRMASS MOVING SLOWLY WESTWARD INTO THE BIG
ISLAND.

FOR THE REST OF TODAY...A CONTINUED CONVECTIVE SEABREEZE PATTERN
ALONG WITH AMPLE MOISTURE IN PLACE SUGGESTS THE POTENTIAL FOR
LOCALLY HEAVY RAINS ONCE AGAIN THIS AFTERNOON ACROSS THE CENTRAL
AND WESTERN PORTIONS OF THE STATE. LOCALLY DERIVED MOISTURE-
STABILITY INDICES DO INDICATE SOME STABILIZATION OF THE
ENVIRONMENT DURING THE DAY...APPARENTLY DUE TO A COMBINATION OF
MODEST DRYING AND SOME MID LEVEL WARMING. WILL UPDATE THE FORECAST
GRIDS AND TEXT TO INCLUDE MENTION OF LOCALLY HEAVY RAINS FOR
LEEWARD AND SOME INTERIOR SECTIONS OF THE SMALLER ISLANDS. THE
POTENTIAL FOR HEAVY DOWNPOURS APPEARS TO BE MINIMAL ACROSS THE BIG
ISLAND...DUE TO THE DRIER AND MORE STABLE AIRMASS IN PLACE THERE...
AS WELL AS THE HIGH CLOUDINESS STREAMING OVERHEAD WHICH WILL
REDUCE INSOLATION. CANNOT RULE OUT A FEW THUNDERSTORMS ACROSS THE
SMALLER ISLANDS DURING THE AFTERNOON AS WELL...BUT FEEL THAT THE
PROBABILITY IS TOO LOW TO INCLUDE IN THE FORECAST AT THIS POINT.

TONIGHT THROUGH FRIDAY...WOULD EXPECT A LESS ACTIVE WEATHER
PATTERN OVER THE STATE...AS A SOMEWHAT DRIER AIRMASS SPREADS IN
FROM THE EAST...AND MID LEVEL TEMPS CONTINUE TO WARM. MODELS
INDICATE THAT A WEAK TRADE WIND FLOW MAY DEVELOP...AS A WEAK LOW
LEVEL RIDGE NUDGES WESTWARD TO OUR NORTH. WOULD STILL EXPECT
SEABREEZES TO DEVELOP ACROSS SOME INTERIOR AND LEEWARD AREAS...
BUT THEY MAY NOT BE QUITE AS WIDESPREAD AS WE HAVE OBSERVED THE
PAST FEW DAYS. A HYBRID WEATHER PATTERN SEEMS LIKELY TO RESULT...
WITH LIMITED SHOWERS AND CLOUDS ACROSS WINDWARD AREAS DURING THE
NIGHTS AND EARLY MORNING...AND CLOUDS WITH SCATTERED SHOWERS
ACROSS LEEWARD AND INTERIOR IN THE AFTERNOONS. THE POTENTIAL FOR
HEAVY DOWNPOURS OR THUNDERSTORMS APPEARS TO BECOME VERY LOW AFTER
TODAY. WARM AND MUGGY CONDITIONS WILL CONTINUE...WITH ABOVE NORMAL
SEA SURFACE TEMPERATURES SURROUNDING THE ISLANDS CONTRIBUTING TO
RATHER HIGH DEWPOINTS.

DURING THE WEEKEND AND INTO EARLY NEXT WEEK...A COLD FRONT SEVERAL
HUNDRED MILES NORTHWEST OF THE STATE WILL SAG SLOWLY TO THE
SOUTHEAST...PUSHING THE SURFACE RIDGE OVER THE STATE AND ALLOWING
A WIDESPREAD SEABREEZE PATTERN TO PREVAIL ONCE AGAIN. SCATTERED
SHOWERS WILL DEVELOP MAINLY ACROSS INTERIOR AND LEEWARD AREAS EACH
AFTERNOON...WITH CLEARING EACH NIGHT AS LAND BREEZES TAKE OVER.
CONTINUED ABOVE NORMAL DEWPOINTS AND THE LACK OF TRADE WINDS WILL
MAINTAIN WARM AND MUGGY CONDITIONS.

&&

.AVIATION...
VFR CONDITIONS PREVAIL AT ALL TAF SITE SITES WITH THE EXCEPTION OF
PHNY WHICH IS EXPERIENCING MVFR CONDITIONS TO TO LOW CIGS. EXPECT
THESE CONDITIONS TO CONTINUE THROUGH THE DAY WITH SOME BRIEF MVFR
POSSIBLE IN PLACES THIS AFTERNOON AND EVENING DUE TO SHRA AND LOW
CIGS.

&&

.MARINE...
MORNING SURF OBSERVATIONS AND BUOY DATA INDICATE THAT THE
CURRENT SOUTH SWELL REMAINS HIGH ENOUGH TO MAINTAIN ADVISORY
LEVEL SURF ACROSS SOUTH FACING SHORES. THIS SWELL AND RESULTING
SURF WILL CONTINUE TONIGHT INTO THURSDAY...WITH SURF LIKELY TO
DECREASE BELOW ADVISORY LEVELS BY THURSDAY EVENING. NO OTHER
SIGNIFICANT SOUTH SWELLS ARE EXPECTED THROUGH THE WEEKEND. A
NORTHWEST SWELL WILL PEAK TODAY...WITH BELOW ADVISORY LEVEL SURF
RESULTING ACROSS NORTH AND WEST FACING SHORES. A SERIES OF
MODERATE NORTHWEST SWELLS WILL ARRIVE DURING THE WEEKEND AND INTO
EARLY NEXT WEEK...WITH SURF EXPECTED TO REMAIN BELOW ADVISORY
LEVELS.

WINDS AND SEAS WILL REMAIN WELL BELOW SMALL CRAFT ADVISORY LEVELS
THROUGH THE NEXT SEVERAL DAYS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR SOUTH FACING SHORES
OF ALL ISLANDS.

&&

DISCUSSION/MARINE...JACOBSON
AVIATION...BURKE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 2:03 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.